Hypersensitivity to NSAIDs: Risk Factors

This article originally appeared here.
Share this content:
Although NSAIDs are one of the most commonly used drugs in the country, their use can be hindered by adverse drug reactions.
Although NSAIDs are one of the most commonly used drugs in the country, their use can be hindered by adverse drug reactions.

Data from a retrospective cohort study found that about 1 in 5 non-steroidal anti-inflammatory drug (NSAID) adverse drug reactions is a hypersensitivity reaction. Full findings are published in The Journal of Allergy and Clinical Immunology.1

Although NSAIDs are one of the most commonly used drugs in the country, their use can be hindered by adverse drug reactions including hypersensitivity reactions. Kimberly G. Blumenthal, MD, from the Massachusetts General Hospital, Boston, MA, and coauthors evaluated electronic health record data to determine the incidence and predictors of hypersensitivity reactions to prescription NSAIDs. A retrospective cohort study was conducted in all adult outpatients in a large healthcare system who were prescribed diclofenac, indomethacin, nabumetone, or piroxicam between January 1, 2004 and September 30, 2012. 

The study's primary outcome was an adverse drug reaction or hypersensitivity reaction from the prescribed NSAID within 1 year of prescription. Independent risk factors for NSAID hypersensitivity reactions were established from multivariable logistic regression models.

Of the 62,719 total patients prescribed NSAIDs, 1.7% (n=1035) experienced an adverse drug reaction, of which 18.3% (n=189) were hypersensitivity reactions. The regression analysis found that patients with a history of drug hypersensitivity reactions (odds ratio [OR] 1.8, 95% CI: 1.3, 2.5), female sex (OR 1.8, 95% CI: 1.3, 2.4), autoimmune disease (OR 1.7, 95% CI: 1.1, 2.7), and those with the maximum standing NSAID dose (OR 1.5, 95% CI: 1.1, 2.0) had a greater likelihood of NSAID hypersensitivity reactions. 

Study authors added that both patient and drug factors impact the risk of hypersensitivity and are important in patient counseling. 

 

Follow @ClinicalPainAdv

Reference

  1. Blumenthal KG, Lai KH, Huang M, Wallace ZS, Wickner PG, Zhou L. Adverse and Hypersensitivity Reactions to Prescription Nonsteroidal Anti-Inflammatory Agents in a Large Health Care System. J Allergy Clin Immunol Pract. 2017. doi: 10.1016/j.jaip.2016.12.006.
You must be a registered member of Clinical Pain Advisor to post a comment.